Q and A

Question

I’m on treatment, but my CD4 count has dropped.

I have been on HAART for 4 years now. However, I’m really concerned of my CD4 count. It has been fluctuating at a level that is not normal. It was 309 last year, and then it went down to 272 recently (after reviewing my results with the doctor). I declared to the doctor that I have sometimes delayed my medication intake. She said that it could be a major contributing factor to why my CD4 decreased. Even so, I’ve not experienced my CD4 count to a normal level (of more than 500 counts) even after 4 years of taking meds.
May I ask why? I can’t find any research to this issue. Also, should I be worried? Really need someone to respond to this. Thank you.

Answer

Thanks for getting in touch.

CD4 counts can and do fluctuate. CD4 counts can be affected due to a number of reasons -i.e. stress, time of the day, menstrual cycle, other infections, recent vaccination, lab errors etc. A drop from 309 to 279 isn’t a significant drop.

Not taking your exactly on time won’t be the reason why there’s been a slight drop.

With regards to your CD4 count never going about 350, this could be related to what it was when you were diagnosed, or you could simply just have a low CD4 count.

As long as your viral load is undetectable, your HIV is under control.

Comment

Your e-mail address will not be published. Required fields are marked *